Alert archive / Arizona / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 6, 2024, 1:46 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 7, 2024, 12:00 PM MST. It was in force for 7 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 1:46 PM MST (20:46 UTC)
- In effect from
- May 7, 2024, 12:00 PM MST
- Expired
- May 7, 2024, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 12:03 PM MST | NON-TSTM WND GST 46 | Petrified Forest Nation, AZ | Mesonet station AZT13 I-40 @ Petrified Forest N P MM 312. |
| May 7, 1:03 PM MST | NON-TSTM WND GST 40 | 1 Ne Lupton, AZ | Mesonet station AZT07 I-40 @ Lupton. |
| May 7, 1:03 PM MST | NON-TSTM WND GST 43 | 6 W Joseph City, AZ | Mesonet station AZT11 I-40 @ Jack Rabbit MM 270. |
| May 7, 1:13 PM MST | NON-TSTM WND GST 44 | 3 Ese Winslow, AZ | Mesonet station AZT06 I-40 @ Little Colo. River MM 257 3E INW. |
| May 7, 1:20 PM MST | NON-TSTM WND GST 42 | 6 Sw Woodruff, AZ | Mesonet station AZT12 Hwy 377 @ 14 Mile Hill MM 376. |
| May 7, 1:21 PM MST | NON-TSTM WND GST 47 | 1 Sse Flagstaff Airport, AZ | ASOS station KFLG Flagstaff Airport. |
| May 7, 1:33 PM MST | NON-TSTM WND GST 41 | 14 N Jacob Lake, AZ | Mesonet station QBMA3 Jacob Lake 14N Buckskin Mtn. |
| May 7, 2:15 PM MST | NON-TSTM WND GST 40 | Taylor, AZ | AWOS station KTYL Taylor Airport. |
| May 7, 2:22 PM MST | NON-TSTM WND GST 46 | 1 Nw Winslow, AZ | ASOS station KINW Winslow Airport. |
| May 7, 2:35 PM MST | NON-TSTM WND GST 45 | 2 W Springerville, AZ | AWOS station KJTC Springerville Airport. |
| May 7, 2:57 PM MST | NON-TSTM WND GST 41 | 3 Sw Tusayan, AZ | ASOS station KGCN Grand Canyon Airport. |
| May 7, 2:59 PM MST | NON-TSTM WND GST 48 | 1 Nne Page, AZ | ASOS station KPGA Page Airport. |
| May 7, 3:08 PM MST | NON-TSTM WND GST 54 | 1 S Window Rock, AZ | ASOS station KRQE Window Rock Airport. |
| May 7, 3:34 PM MST | NON-TSTM WND GST 48 | 4 E Arizona Snowbowl, AZ | Mesonet station JE356 Upper Weatherford Canyon. |
| May 7, 4:00 PM MST | NON-TSTM WND GST 44 | 11 Wnw Bitter Springs, AZ | Mesonet station QPPA3 Vermillion Cliffs. |
| May 7, 4:07 PM MST | NON-TSTM WND GST 40 | 1 Nw Bright Angel Point, AZ | Mesonet station QBAA3 Bright Angel Point N. Rim. |
| May 7, 4:33 PM MST | NON-TSTM WND GST 44 | 5 Nnw Sunrise Park, AZ | Mesonet station AZT18 Sr-260 @ Mp-378. |
| May 7, 4:46 PM MST | NON-TSTM WND GST 42 | 1 W Happy Jack, AZ | Mesonet station FW9992 Happy Jack. |
| May 7, 5:13 PM MST | NON-TSTM WND GST 48 | 7 Wnw Saint Michaels, AZ | Mesonet station AZT14 SR 264 @ Summit MM 466. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2821 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS85 KFGZ 062046 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 146 PM MST Mon May 6 2024 AZZ109-110-112>114-140-070500- /O.NEW.KFGZ.FW.W.0002.240507T1900Z-240508T0200Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 146 PM MST Mon May 6 2024 /246 PM MDT Mon May 6 2024/ /146 PM MST Mon May 6 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON MST /1 PM MDT/ TO 7 PM MST /8 PM MDT/ TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST ARIZONA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from noon MST /1 PM MDT/ to 7 PM MST /8 PM MDT/ Tuesday. * AFFECTED AREA...Locations near Chinle, Dilkon, Eagar- Springerville, Holbrook, Kayenta, Kykotsmovi, Saint Johns, Snowflake-Taylor, Tuba City and Winslow. * WINDS...West 20 to 30 MPH with gusts up to 50 MPH. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. Fine fuels will be particularly vulnerable through the period of this warning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
2 follow-up statements
932 WWUS85 KFGZ 070852 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 152 AM MST Tue May 7 2024 AZZ109-110-112>114-140-080200- /O.CON.KFGZ.FW.W.0002.240507T1900Z-240508T0200Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 152 AM MST Tue May 7 2024 /252 AM MDT Tue May 7 2024/ /152 AM MST Tue May 7 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MST /1 PM MDT/ TODAY TO 7 PM MST /8 PM MDT/ THIS EVENING FOR PORTIONS OF NORTHEAST ARIZONA... * AFFECTED AREA...Locations near Chinle, Dilkon, Eagar- Springerville, Holbrook, Kayenta, Kykotsmovi, Saint Johns, Snowflake-Taylor, Tuba City and Winslow. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...5 to 10 percent. * IMPACTS...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. Fine fuels will be particularly vulnerable through the period of this warning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
467 WWUS85 KFGZ 080143 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 643 PM MST Tue May 7 2024 AZZ109-110-112>114-140-080245- /O.EXP.KFGZ.FW.W.0002.000000T0000Z-240508T0200Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 643 PM MST Tue May 7 2024 /743 PM MDT Tue May 7 2024/ /643 PM MST Tue May 7 2024/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST /8 PM MDT/ THIS EVENING FOR PORTIONS OF NORTHEAST ARIZONA... Winds are weakening and relative humidity values are increasing. Continue to exercise common sense to prevent wildfires. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 6, 12:29 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, May 6, 12:29 PM MST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1229 PM MST Mon May 6 2024 .SYNOPSIS...Temperatures will remain cool with dry conditions and breezy afternoons through the rest of the week. Ridging returns over the weekend with warmer temperatures expected. && .UPDATE...Clearing skies are being observed this morning across northern Arizona in the wake of last night's trough passage. Temperatures will remain cooler than normal today with west to northwest winds gusting 25 to 30 mph. The current forecast is on track with no morning updates needed. && .PREV DISCUSSION /417 AM MST/...The low that brought the very strong winds and rain/snow to the region has started to move further to the north and east of the area early this morning. While the center of the low will be a bit more removed from our area, the pressure gradient doesn't fully relax and today will once again be on the breezy side. While not nearly as strong as they were on Sunday, we can expect wind gusts around 25-35 mph through this afternoon. The low pushes to the north, but it starts to cut off and retrograde. This will allow for some of its energy to rotate through the mid level flow on Tuesday along with the pressure gradient starting to tighten up again, With no moisture left to push through, do not expect any form of showers to develop. However, the winds will become quite gusty and might near Wind Advisory levels, especially across portions of northern and eastern Arizona. Wind gusts in the the 35-45 mph range are possible. Near critical fire weather conditions are also possible across far eastern Arizona on Tuesday. The low further retrogrades and sinks to the south. As the low pushes to the south we should actually see the gradient weaken so expect lighter winds, more typical spring breeziness, as we go through the week. Additionally, this low will keep the cooler air in place across northern Arizona. The low finally starts to break down and push to the east at the end of the week. Again, with limited moisture do not expect any showers to develop, though best chances for a stray, isolated shower would be over the Four Corners region. Ridging returns over the weekend with warming temperatures across the region. && .AVIATION...Monday 06/18Z through Tuesday 07/18Z...VFR conditions are expected throughout today, with west-northwest winds gusting 20-30 kts. Stronger winds will be possible along and NE of a KGCN- KFLG- KSOW line. Calmer winds look to return after 06Z. Southwest 10-20kts winds will develop after 16Z. OUTLOOK...Tuesday 07/18Z through Thursday 09/18Z...VFR conditions should persist through the outlook period. Strong southwesterly winds expected Tuesday afternoon, gusting 30-40 kts. Lighter W-NW winds forecast for Wednesday afternoon. && .FIRE WEATHER...Monday and Tuesday...light warming today and Tuesday. Minimum RH in the single digits to low 20s today and Tuesday. West winds 15-25 mph gusting 25-35 mph today and with gusts 30-40 mph Tuesday. Near critical to critical fire weather conditions possible Tuesday in eastern Arizona. Wednesday through Friday...Temperatures will drop on Wednesday, but then warm through the end of the week. Minimum RH values will remain in the single digits-20s range each afternoon, with typical spring- like breezes. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...MCT/Meola AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:22 PM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo | 30 hr |
Nearby
Red Flag Warnings in Arizona, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.